Alert archive / Virginia / Flash Flood Warnings in 2025
Flash Flood Warning 45, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jul 20, 2025, 8:43 PM EDT for Washington County, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2025, 8:43 PM EDT (00:43 UTC)
- Expired
- Jul 21, 2025, 12:45 AM EDT
- In force
- 4 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Washington County, VA
The radar
The Knoxville radar (KMRX), 143 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1468 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1287 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 7:30 PM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jul 20, 7:30 PM EDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Morristown TN 730 PM EDT Sun Jul 20 2025 ...New AVIATION... .SHORT TERM... (This evening through Monday night) Issued at 130 PM EDT Sun Jul 20 2025 Key Messages: 1. Scattered showers and storms will mainly affect areas north of I- 40 through the evening, and will need to be monitored for gusty winds and heavy rainfall rates leading to localized flooding. 2. Numerous showers/storms expected area-wide on Monday, with a continued potential for flooding and strong/severe wind gusts. Discussion: Not much has changed with the weather pattern over the region in the past few days, and the moisture-rich air mass in place will continue to feed diurnal convection through this evening. The northern portions of the area, mainly north of I-40, will see scattered showers and storms that will produce brief heavy downpours and gusty winds up to 40 mph. Severe-level winds are unlikely but storms will need to be monitored for training and localized flooding. Coverage will be more isolated south of I-40. On Monday the ridge over the Gulf starts to build northward, and a trough off the East Coast will deepen, leading to a NW flow through the mid and upper levels across the Appalachians. The remnants of upstream convection over the upper MS Valley and OH Valley will be steered in our direction in this pattern, as well as a surface front pushing through northern IL/IN/OH today. The front and a MCV will lead to numerous showers and storms on Monday, starting in northern sections in the morning and early afternoon, transitioning to southern sections in the evening. Model soundings show some drying/cooling aloft and steep low level lapse rates that could produce a better chance of strong/severe winds from storms than we have had the past few days. && .LONG TERM... (Tuesday through next Sunday) Issued at 130 PM EDT Sun Jul 20 2025 Key Messages: 1. Building high pressure aloft will lower rain chances through mid week. 2. Hot and humid conditions persist through the period with heat index values of 100-105 degrees across the Valley next week. The large ridge to our west begins to build eastward on Tuesday. This will reduce our rain chances and increase our temperatures. The boundary that will push through on Monday night will bring some lower dewpoints on Tuesday and Wednesday, and help keep the afternoon Heat Index below Heat Advisory criteria. Still, peak Heat Index values of 100-105 degrees can be expected next week for the central and southern TN Valley. The ridge will likely suppress convective activity, with only slight to low chances of rain, favoring the higher terrain. The NBM Pops appear too high for this pattern, and will be cut back. By late in the week, the ridge may begin to loosen its grip on the region, allowing for slightly lower temperatures and increasing rain chances area-wide next weekend. && .AVIATION... (00Z TAFS) Issued at 725 PM EDT Sun Jul 20 2025 Storms have developed near CHA and a TEMPO group was added until 02Z. MVFR CIGs are likely in the morning hours mainly near TRI and TYS. TRI may also see lower visibilities in the morning hours. Otherwise, VFR conditions are expected outside of thunderstorms. Showers and storms will be scattered tomorrow afternoon and evening. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 74 95 75 96 / 10 40 10 30 Knoxville McGhee Tyson Airport, TN 74 93 73 93 / 30 60 30 30 Oak Ridge, TN 73 93 73 93 / 20 60 30 30 Tri Cities Airport, TN 70 86 69 87 / 50 80 40 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SHORT TERM...DGS LONG TERM....DGS AVIATION...McD
Hazardous weather outlook, Jul 20, 1:38 PM EDT, 7 hours 5 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Morristown TN 138 PM EDT Sun Jul 20 2025 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-211745- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 138 PM EDT Sun Jul 20 2025 /1238 PM CDT Sun Jul 20 2025/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Scattered storms this afternoon and evening may produce gusty winds and heavy downpours. Heavy rainfall over already saturated ground and repetitive rounds of rain over the same locations may lead to flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe storms are possible Monday afternoon and evening, with some storms capable of producing strong wind gusts and localized flooding. Areas that have received excessive rainfall over the past few days will continue to be at risk for flash flooding through at least Sunday evening. Heat index values will exceed 100 across central and southern Tennessee Valley locations this week. .SPOTTER INFORMATION STATEMENT... Spotter reports of wind damage and flooding are appreciated.
In the hours before
Special weather statement, Jul 20, 2:47 PM EDT, 5 hours 56 minutes before
Special Weather Statement
National Weather Service Morristown TN
247 PM EDT Sun Jul 20 2025
TNZ037>040-042>045-069-070-201930-
Jefferson TN-Washington TN-Hamblen TN-Northwest Greene TN-
Northwest Cocke TN-Union TN-Southeast Greene TN-Unicoi TN-
Grainger TN-Knox TN-
247 PM EDT Sun Jul 20 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN KNOX...WESTERN
WASHINGTON...JEFFERSON...NORTHERN COCKE...GREENE...GRAINGER...WEST
CENTRAL UNICOI...SOUTHEASTERN UNION AND HAMBLEN COUNTIES THROUGH 330
PM EDT...
At 246 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Jonesborough to 8 miles
west of Plainview. Movement was southeast at 20 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Morristown, Greeneville, Jefferson City, Dandridge, Maynardville,
Rutledge, Bean Station, Tusculum, White Pine, and Plainview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Occasional cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3604 8261 3607 8264 3604 8269 3599 8357
3604 8365 3603 8368 3599 8365 3598 8376
3630 8392 3634 8332 3633 8327 3628 8324
3631 8320 3629 8312 3624 8307 3627 8304
3638 8256 3605 8245
TIME...MOT...LOC 1846Z 327DEG 19KT 3621 8255 3620 8394
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DHSpecial weather statement, Jul 20, 3:06 PM EDT, 5 hours 37 minutes before
Special Weather Statement
National Weather Service Morristown TN
306 PM EDT Sun Jul 20 2025
TNZ044-045-201945-
Washington TN-Unicoi TN-
306 PM EDT Sun Jul 20 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WASHINGTON AND
NORTHEASTERN UNICOI COUNTIES THROUGH 345 PM EDT...
At 305 PM EDT, Doppler radar was tracking a strong thunderstorm near
Midway, or near Erwin, moving southeast at 20 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Johnson City, Erwin, Jonesborough, Banner Hill, Midway, Unicoi,
Embreeville, Limestone Cove, and Telford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3613 8225 3614 8226 3613 8226 3613 8228
3614 8229 3612 8233 3612 8235 3609 8241
3603 8245 3628 8254 3632 8241 3616 8222
3615 8222
TIME...MOT...LOC 1905Z 319DEG 15KT 3622 8243
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DHSpecial weather statement, Jul 20, 3:31 PM EDT, 5 hours 12 minutes before
Special Weather Statement
National Weather Service Morristown TN
331 PM EDT Sun Jul 20 2025
TNZ039>043-070-202030-
Cocke Smoky Mountains TN-Jefferson TN-Hamblen TN-Northwest Greene TN-
Northwest Cocke TN-Southeast Greene TN-
331 PM EDT Sun Jul 20 2025
...A STRONG THUNDERSTORM WILL IMPACT JEFFERSON...COCKE...SOUTHWESTERN
GREENE AND SOUTHWESTERN HAMBLEN COUNTIES THROUGH 430 PM EDT...
At 331 PM EDT, Doppler radar was tracking a strong thunderstorm near
Jefferson City, moving southeast at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Morristown, Jefferson City, Newport, Dandridge, White Pine, New
Market, Baneberry, Parrottsville, Caney Branch, and Del Rio.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3588 8331 3590 8331 3592 8336 3612 8359
3617 8351 3617 8347 3620 8345 3625 8337
3600 8277 3599 8279 3597 8277 3592 8282
3595 8287 3593 8292 3588 8290 3577 8299
3579 8308 3577 8316 3575 8317
TIME...MOT...LOC 1931Z 302DEG 28KT 3611 8339
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KRSThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 1:14 PM EDT | Areal Flood Advisory | MRX | Johnson, Sullivan | 5 hr |
| Jul 21, 1:46 PM EDT | Special Weather Statement | MRX | Bradley | 44 min |
| Jul 21, 3:50 PM EDT | Special Weather Statement | MRX | McMinn | 40 min |
| Jul 21, 4:50 PM EDT | Flash Flood Warning | MRX | Anderson, Blount, Knox, Loudon, Roane | 74 min |
| Jul 21, 4:51 PM EDT | Special Weather Statement | MRX | Anderson | 39 min |
| Jul 21, 5:17 PM EDT | Special Weather Statement | MRX | Knox | 43 min |
| Jul 21, 5:20 PM EDT | Special Weather Statement | MRX | Blount | 40 min |
| Jul 21, 5:52 PM EDT | Areal Flood Advisory | MRX | Blount, Loudon, Sevier | 3 hr |
| Jul 21, 6:04 PM EDT | Areal Flood Advisory | MRX | Anderson, Blount, Knox, Loudon, Roane | 116 min |
| Jul 21, 6:04 PM EDT | Areal Flood Advisory | MRX | Anderson, Blount, Knox, Sevier | 3 hr |
| Jul 20, 9:10 PM EDT | Flood Watch | MRX | Lee, Russell, Scott, Washington, Wise, City of Bristol and 1 more | 25 hr |
| Jul 21, 12:48 PM EDT | Areal Flood Advisory | MRX | Washington | 5 hr |
| Jul 21, 7:01 PM EDT | Areal Flood Advisory | MRX | Russell | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.